Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Caribou, ME

August 3, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2017, 4:32 PM EDT for Aroostook County, Maine. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:32 PM EDT (20:32 UTC)
Expired
Aug 3, 2017, 5:30 PM EDT
In force
58 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 107 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS51 KCAR 032032
SVRCAR
MEC003-032130-
/O.NEW.KCAR.SV.W.0027.170803T2032Z-170803T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
432 PM EDT THU AUG 3 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...

* Until 530 PM EDT

* At 432 PM EDT, a severe thunderstorm was located near Caribou,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Caribou, Fort Fairfield, Limestone, Washburn, Woodland, Madawaska
  Lake, Loring, New Sweden, Connor, Perham, Caswell, Wade, Stockholm,
  Hamlin, Westmanland and Cyr Plantation.

This includes US Highway 1 near Caribou.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Caribou Maine.

&&

LAT...LON 4707 6781 4707 6779 4683 6779 4681 6818
      4703 6827 4710 6787
TIME...MOT...LOC 2032Z 257DEG 15KT 4693 6804 

HAIL...0.75IN
WIND...60MPH
 
$$

Hastings
2 follow-up statements
618 
WWUS51 KCAR 032056
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
456 PM EDT THU AUG 3 2017

MEC003-032130-
/O.CON.KCAR.SV.W.0027.000000T0000Z-170803T2130Z/
Aroostook ME-
456 PM EDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

At 455 PM EDT, a severe thunderstorm was located near Loring, or 7
miles northwest of Limestone, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Caribou, Limestone, Loring, New Sweden, Connor, Caswell, Stockholm,
Hamlin and Cyr Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Caribou Maine.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4706 6811 4710 6787 4707 6781 4707 6779
      4689 6779 4687 6802
TIME...MOT...LOC 2055Z 254DEG 13KT 4700 6790 

HAIL...0.75IN
WIND...60MPH
 
$$

Hastings
995 
WWUS51 KCAR 032125
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
525 PM EDT THU AUG 3 2017

MEC003-032135-
/O.EXP.KCAR.SV.W.0027.000000T0000Z-170803T2130Z/
Aroostook ME-
525 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 530 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However additional 
thunderstorms with heavy rain are possible across the region through 
this evening. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Caribou Maine.

LAT...LON 4706 6811 4710 6787 4707 6781 4707 6779
      4689 6779 4687 6802
TIME...MOT...LOC 2125Z 257DEG 15KT 4703 6774 

$$

Hastings

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:57 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 3, 2:57 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
257 PM EDT Thu Aug 3 2017

.SYNOPSIS...
A frontal boundary will remained stalled to our west tonight as
increasingly humid air pushes north into our area. Low pressure
will track to our west on Friday. A cold front will approach on
Saturday and cross the area Saturday evening.

&&

.NEAR TERM /THROUGH FRIDAY/...
A warm and humid air mass will remain across the CWA during the next
24 hours.  A frontal boundary stalled out near the western
Maine/Quebec border will retreat to the north and west as a warm
front Friday as low pressure tracks across the Great Lakes.
Scattered showers and thunderstorms are expected into this evening,
mainly from the central highlands north to the Saint John Valley.
The precipitable water on the 12z KCAR sounding was 1.39", and
expect that any heavier thunderstorms that develop could easily
produce an inch or more of rain in very short order.  If an area
were to get hit by multiple cells localized flooding could become a
concern. Will maintain the mention of heavy rain through early this
evening. Based on the latest radar returns will also mention
gusty wind and small hail too. The activity should die down by
mid evening with nothing more than an isolated shower late in
the evening and overnight. Areas of low cloud and fog will
develop over the ocean and will spread north late tonight. The
KCAR morning sounding and model soundings indicate a lot of low
level moisture and last night the low cloud made it north to
around Mars Hill. Confidence on just how far north the low
cloud spreads remains low. Areas of fog are expected over the
ocean and along the coast, and at least patchy fog is possible
north to the Saint John Valley late tonight, especially in any
areas that receive heavier rain this evening. Friday will start
with low cloud and some fog that will give way to some breaks of
sunshine for the afternoon. The air mass will destabilize
during the afternoon with scattered showers and thunderstorms
during the afternoon, mainly north of Bangor. Again, the main
threat from the storms will be very heavy rain as the 0-6km
shear values are generally 20 knots or less and the freezing
levels are high at around 12-13K ft agl.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Widespread low clouds and fog from a strong marine layer Friday
night. Marine layer continues into Saturday with muggy
conditions, though not too warm as flow off the ocean will keep
things from warming up much with only partial clearing. Think
that any thunderstorm activity with approaching cold front will
hold off until Saturday evening most areas as the actual front
moves through. Flow ahead ahead of the front is fairly deep and
southerly which will limit convection until the actual front.
Drier airmass moving in for Sunday behind the cold front, and
breezy.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Possible system Monday night and Tuesday from a potential
moderate strength coastal low. Still a fair amount of
uncertainty with this sytem, though. Dry and mild midweek. Next
potential system around Friday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Low clouds and fog will likely develop along the coast
and spread north tonight.  IFR and LIFR is expected to develop at
KBHB this evening and at KBGR overnight.  Forecast confidence is
lower as to whether the low clouds make it to the northern terminals
from KHUL to KFVE.  It is also possible that patchy fog could reduce
the visibility at the northern terminals late tonight into mid
morning Friday, especially in any areas that receive rain this
evening in the showers and storms.  Otherwise, expect VFR by late
morning to midday Friday, but locally lower conditions are expected
during the afternoon as more showers and storms develop, especially
to the north of KBGR.

Another concern, scattered thunderstorms are expected into this
evening, mainly to the north of KBGR. Gusty and erratic wind is
possible near the t-storms along with the possibility of hail in
any of the stronger cores.

SHORT TERM:
Widespread IFR/LIFR Friday night. Only modest improvement
Saturday, mainly inland, as marine layer holds strong. Possible
storms Saturday evening with cold front, then generally VFR late
Saturday night into Sunday and Monday. Next possible system
Tuesday.
&&

.MARINE...
NEAR TERM: The wind and seas will remain below small craft advisory
levels through Friday.  Areas of dense fog are expected through
Friday.

SHORT TERM: Fog persists into Saturday evening, then improves
late Saturday night onward as front moves through. Conditions
remaining below small craft levels, though there will be an
increase in winds and seas ahead of the cold front.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB
Short Term...Foisy
Long Term...Foisy
Aviation...CB/Foisy
Marine...CB/Foisy
Hazardous weather outlook, Aug 3, 3:20 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
320 AM EDT Thu Aug 3 2017

MEZ001>006-010-011-015>017-029>032-040730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
320 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be scattered across the region today,
mainly over central and northern areas during the midday and
afternoon. Storms may produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected at times Friday into Saturday
with locally heavy rainfall again possible. The best chance of
thunderstorms will be during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-040730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
320 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 3, 12:52 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Caribou ME
1252 PM EDT THU AUG 3 2017

MEZ005-031745-
Northern Penobscot-
1252 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT
COUNTY...

At 1251 PM EDT, a strong thunderstorm was located 7 miles west of
Shin Pond, or 15 miles northwest of Patten, moving northeast at 20
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Chase, Shin Pond, northern Katahdin Woods and Waters National
Monument and Grand Lake Seboeis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4598 6872 4612 6881 4634 6860 4617 6844
TIME...MOT...LOC 1651Z 228DEG 16KT 4611 6872

Hastings

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:52 PM EDTSpecial Weather StatementCARPiscataquis53 min
Aug 3, 1:38 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis3 hr
Aug 3, 1:42 PM EDTAreal Flood AdvisoryCARPenobscot3 hr
Aug 3, 1:49 PM EDTSevere Thunderstorm WarningCARPenobscot56 min
Aug 3, 2:27 PM EDTFlash Flood WarningCARPenobscot6 hr
Aug 3, 2:44 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Aug 3, 3:05 PM EDTFlash Flood WarningCARPiscataquis6 hr
Aug 3, 3:21 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Aug 3, 4:22 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis113 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.